Tennessee, 2021Strong Wind in Tennessee, October 11, 2021
October 11, 2021 · NWS MEG · 2 events in 2 counties and zones
Low pressure tracked north of the region while a cold front approached the Mid-South from the west. As a result, the pressure gradient increased across West Tennessee causing strong southerly winds during the morning hours of October 11, 2021.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $51,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracked north of the region while a cold front approached the Mid-South from the west. As a result, the pressure gradient increased across West Tennessee causing strong southerly winds during the morning hours of October 11, 2021.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Oct 11, 5:45 AM CST, 3 hours 15 minutes earlier.
Area forecast discussion, Oct 11, 5:45 AM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
645 AM CDT Mon Oct 11 2021
.UPDATE...
Updated for 12z Aviation Discussion
&&
.PREV DISCUSSION... /issued 351 AM CDT Mon Oct 11 2021/
DISCUSSION...
Currently...A 995 mb low pressure system is located over NE OK/SE
KS border with a cold front extending to the south into the Red
River Valley. Showers and thunderstorms have developed along a
pre-frontal trough ahead of the cold front and are pushing across
western AR overnight. The activity is weakening as it moves
eastward into a less favorable environment. Clouds are increasing
across the Mid-South and light SSE winds are helping to keep temps
a little milder overnight with readings in the upper 60s to lower
70s. Dewpoints are generally running in the mid 60s.
Today and tonight...The surface low and supporting mid level
trough will quickly lift NE during the day and weaken. The initial
round of activity associated with the pre-frontal trough will
continue to weaken due to lack of instability this morning while
moving into eastern AR and the MO Bootheel. Later this morning as
the cold front approaches and surface based instability ticks up
a bit (250-750 J/KG) there should be an increase of convection
along and and east of the MS River and north of the TN/MS border.
The upper support will quickly exit this afternoon so not
expecting widespread or even scattered vigorous development.
Mostly likely scenario will be a a few strong storms with perhaps
an isolated storm or two with damaging winds. Best timing will be
late morning (MS River) to late afternoon (TN River). Further
south into north MS weak capping from 700-800 mb will limit
development. Leftover showers will push east of the TN River and
into middle TN and AL during the evening with the front stalling
just SE/S of the Mid-South. Some cooler and drier air filters into
much of the area behind the front with lows dropping into the mid
and upper 50s north of I-40 while temps only fall into the upper
60s toward Monroe County near the stalled front.
Tuesday and Wednesday...Upper ridging rebuilds over the area as
the next system ejecting out of the SW US lifts NNE toward the
northern plains. The stalled front could produce a few showers
across north MS Tuesday afternoon while northern sections of the
Mid-South see lower humidity levels and a very pleasant day. Highs
will be in the lower 80s. The stalled front lifts north as a weak
warm front on Wednesday with a few showers possible over NE AR/MO
Bootheel. Higher dewpoints will surge back north and highs will
reach into the mid and upper 80s.
Thursday through Friday night...The upper ridge starts to weaken
slightly across N/W sections of the Mid-South as western US trough
starts to push east. Upper disturbances moving through the
increasing SW flow aloft will interact with the stalled front
leftover from the previous system resulting in increasing rain
chances across N/W sections of the Mid-South Thursday/Thursday
night. Rain chances drop off significantly toward the SE...think
Tupelo... where the upper ridge will still hold sway. The western
US trough will accelerate east on Friday and Friday night pushing
the cold front through the Mid-South and spreading rain chances
across the entire region. This system will be weakening as it
moves eastward and attm the severe weather threat appears low.
Saturday and Sunday...Latest guidance favors the front being east
of the TN River by 12z Saturday so other than a few left over
showers expect quickly improving weather for the weekend. A much
cooler and drier airmass will overspread over the region. Expect
highs in the upper 60s to around 70. Lows Saturday night will be
widespread in the 40s. Fall is coming.
SJM
&&
.AVIATION...
12Z TAF
VFR conditions to start. Winds are starting to pick up and will
remain elevated through the morning. Maintained WS for a few more
hours at JBR/MEM. SSW winds will be 10-20kts with gusts nearing
30kts. Latest radar imagery shows a general weakening trend in
showers/storms to our west. There could be some redevelopment of
activity later this aftn during peak heating. Maintained VCSH
wording at all sites with the exception of MKL where VCTS is
briefly mentioned. With the passage of the front, winds will
diminish and turn to the NW shortly after 12/00z. The sfc front
will stall near TUP where winds will remain from the W/SW. MVFR
conditions can be expected in any showers or storms during the
period.
17
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Oct 11, 3:25 AM CST, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
425 AM CDT Mon Oct 11 2021
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-121130-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
425 AM CDT Mon Oct 11 2021
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
A few strong to severe storms are possible today across the Mid-
South, mainly along and east of the Mississippi River and north of
the Tennessee and Mississippi border. The main threat will be
damaging winds. The most likely time for strong to severe storms
will be from late morning along the Mississippi River to late this
afternoon near the Tennessee River.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability of widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
SJM
Strong Wind, Henderson
- When
- October 11, 9:00 AM CST to 12:00 PM CST
- Where
- Henderson forecast zone
- Measured
- 34 kt (39 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 35.654, -88.388 (the zone’s center; the record gives no point)
A metal flag pole (5 inches in diameter) was snapped by gusty winds in Sardis.
Strong Wind, Crockett
- When
- October 11, 12:00 PM CST to 6:00 PM CST
- Where
- Crockett forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 35.814, -89.139 (the zone’s center; the record gives no point)
A historic wooden church built in the 1800s collapsed due to strong winds.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in Illinois, October 11, 2021$130,000 · EF2 · 2 events
- Hail and Damaging Winds in Indiana, October 11, 20211 injured · $534,000 · 1 in hail · 11 events
- Tornadoes and Damaging Wind in Missouri, October 11, 2021$155,000 · EF1 · 4 events
- Winter Storm in Utah, October 11 to 13, 2021$350,000 · 4 events
- High Wind in Arizona, October 11 to 12, 2021$80,000 · 61 kt wind · 3 events
- Damaging Winds in Michigan, October 11, 2021$38,000 · 52 kt wind · 4 events
- High Wind and Strong Wind in California, October 11, 2021$35,000 · 63 kt wind · 4 events
- High Wind in California, October 11, 202189 kt wind · 19 events
- Winter Storm in Montana, October 11 to 13, 202114 events
- Damaging Winds in Michigan, October 11, 20211 injured · 60 kt wind · 6 events
- Damaging Winds in Indiana, October 11, 202160 kt wind · 12 events
- Dust Storm and Heavy Snow in California, October 11 to 12, 2021$5,000 · 57 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988308, 988694.